The FDA has posted an updated Elmiron warning label, which includes warnings of “retinal pigmentary changes” and cases of maculopathy, (see below for details of retinal warning) but not before:
- October 2019, when vision loss warnings were included in the Canadian version of Elmiron (pentosan polysulfate sodium or PPS), and in Europe.
- Studies starting in 2018 associated the long-term use of PPS and vision damage coined by scientists as “pigmentary maculopathy”.
- The Interstitial Cystitis Network submitted a Citizen Petition to the FDA requesting that Janssen updates its product label.
- Researchers found in November 2019 that patients taking Elmiron for seven years or longer were at an increased risk of developing maculopathy.
Janssen chose not to warn U.S. consumers until June 2020.
New Elmiron Study
A new study published in JAMA Ophthalmology on July 9, 2020 suggests that Elmiron associated maculopathy “may continue to evolve after drug cessation”. Researchers and others advise doctors to tell their patients that Elmiron "…involves a risk of permanent sight loss; the safe dosage, duration of therapy, and cumulative dosage limits remain unknown with respect to the risk of maculopathy; pre-symptomatic disease may not be easily detectable in the absence or implementation of formal screening procedures; and following the observations in this study, sight threatening maculopathy is likely to progress even if the drug is stopped."
Currently, a number of popular online drug sites such as Rexall and rxlist have not updated Elmiron side effects to include vision damage. Webmd has listed under side effects“vision changes”in its fourth paragraph.
The official Elmiron site by Janssen Pharmaceuticals includes Retinal Pigmentary Changes in its side effects and the risks of maculopathy, a type of disease that affects the macula, or other visual changes or conditions. Specifically, “Pigment changes in the retina of the eye (also referred to as pigmentary maculopathy in medical journal articles) have been reported with long-term use of ELMIRON®. While the cause of the pigmentary changes is unclear, continued long-term dosing with ELMIRON® may be a risk factor. The consequences of these pigmentary changes in the retina are not fully understood…. Visual symptoms that have been reported include: difficulty reading, slow adjustment to low or reduced light environments, and blurred vision. If you already have retinal pigment changes from other causes, it may be difficult to distinguish future retinal pigment changes if they occur.”
Janssen Pharmaceuticals is accused of failing to properly warn the public about the risk of vision problems. An Elmiron class-action lawsuit was recently filed in the U.S. District Court for the Eastern District of Pennsylvania. An Illinois woman alleges serious injuries after taking Elmiron to treat her interstitial cystitis and bladder pain. She seeks compensatory damages and a declaration that Elmiron is defective and unsafe for its intended use.
And another woman filed a lawsuit in United States District Court for the Southern District of California, against Bayer Healthcare Pharmaceuticals, Inc., Johnson & Johnson, Janssen Pharmaceuticals, Inc., Ortho-McNeil Pharmaceuticals, Inc. and other companies involved in the development, manufacture, and sale of Elmiron.
San Diego resident Joanne Jackson suffers from retinal damage, pigmentary maculopathy and vision loss that she claims is a result of her long-term use of Elmiron. The case is Jackson, et al. v. Bayer Healthcare Pharmaceuticals, Inc., et al., Docket No. 20CV1266 JM. Jackson states that the above defendants failed to warn, advise, educate or otherwise inform not only Elmiron users and potential users, but also physicians and governmental regulators in the United States, about the risk of damage to the patient's eyes, including impaired vision, retinal damage, maculopathy and the need for medical, ophthalmological testing or monitoring.
Elmiron Warning - Details
The FDA warning states the following:
"Pigment changes in the retina of the eye (also referred to as pigmentary maculopathy in medical journal articles) have been reported with long-term use of ELMIRON® . While the cause of the pigmentary changes is unclear, continued long term dosing with ELMIRON® may be a risk factor. The consequences of these pigmentary changes in the retina are not fully understood. Visual symptoms that have been reported include: difficulty reading, slow adjustment to low or reduced light environments, and blurred vision. If you already have retinal pigment changes from other causes, it may be difficult to distinguish future retinal pigment changes if they occur. Call your doctor (including your eye doctor) if you notice any changes in your vision. Throughout your treatment, regular eye examinations that include retinal examinations are suggested for early detection of retinal/macular changes. Your doctor will discuss with you when to get your first eye examination and follow up exams, and whether the treatment should be continued since these changes may be irreversible and may progress even after stopping treatment."
Here is the entire Janssen Warning regarding Retinal Pigmentary Changes:
"Pigmentary changes in the retina, reported in the literature as pigmentary maculopathy, have been identified with long-term use of ELMIRON® (see ADVERSE REACTIONS). Although most of these cases occurred after 3 years of use or longer, cases have been seen with a shorter duration of use. While the etiology is unclear, cumulative dose appears to be a risk factor.